Kansas, 2008Winter Storm in Kansas, February 16 to 17, 2008
February 16 to 17, 2008 · NWS EAX · 1 event in 1 county or zone
A winter storm deposited up to six inches of snow across extreme eastern Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm deposited up to six inches of snow across extreme eastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 16, 4:25 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Feb 16, 4:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CST SAT FEB 16 2008
.DISCUSSION...
COMPACT UPPER LOW SPINNING OVER WEST TEXAS FINALLY BEGINNING TO
BUDGE NORTHEAST AS IT FEELS THE EFFECTS OF THE KICKER WAVE RAPIDLY
DIGGING THROUGH WRN WYOMING. WV IMAGERY DEPICTS THE CLASSIC MID
LATITUDE CYCLONE FEATURES WITH INTENSE SINKING DRY AIR OFF THE
MEXICAN PLATEAU MEETING GULF OF MEXICO MOISTURE IN THE WARM
SECTOR...WITH LLJ AXIS PUMPING COPIOUS MOISTURE NORTH ALONG THE
WARM CONVEYOR BELT. WIDESPREAD MODERATE TO HEAVY RAIN SHOWERS WITH
EMBEDDED ELEVATED THUNDERSTORMS QUICKLY FILLING IN OVER
OKLAHOMA/ARKANSAS AND SRN MISSOURI/KANSAS...AND MOVING NORTH AS LLJ
INTENSIFIES. OVERALL...SAW NO REASON NOT TO INCLUDE CATEGORICAL POPS
FOR THE ENTIRE CWA TONIGHT.
12Z OPERATIONAL GFS HAS AGAIN SLOWED EVER SO SLIGHTLY FROM PREVIOUS
RUNS...BUT DOES MATCH THE 12Z NAM-WRF WHICH HAS QUICKENED EVER SO
SLIGHTLY SUCH THAT BOTH ARE IN FAIRLY GOOD TIMING AGREEMENT. 12Z
ECMWF REMAINS A LITTLE QUICKER THAN EITHER OF THE ABOVE MENTIONED
MODELS...BUT NOT OVERLY SO. AS FAR A TRACKING THE SYSTEM...12Z GFS
HAS EDGED THE UPPER LOW SLIGHTLY FURTHER WEST...BUT DOES NOT HAVE A
TREMENDOUS AMOUNT OF SUPPORT FOR THIS FROM OTHER MODEL SUITES. AS
MUCH AS THE NAM-WRF MODEL FORECASTS HAVE MUCH TO BE DESIRED BEYOND
36 HOURS...ITS SOLUTION UP TO 36 HOURS FOR THESE MATURE CYCLONES SO
FAR THIS WINTER HAS ACTUALLY BEEN VERY GOOD. THEREFORE...HAVE BASED
MUCH OF THIS FORECAST PACKAGE ON DETAILS FROM THE NAM-WRF...ALTHOUGH
HAVE INCORPORATED SOME OF THE QPF MASS FIELDS FROM THE GFS AND
SYNOPTIC SCALE UPPER LEVEL FEATURES FROM THE ECMWF.
MODERATE TO HEAVY RAINFALL WITH EMBEDDED THUNDER SHOULD QUICKLY
MOVE INTO THE CWA THIS EVENING...AND OVERSPREAD BASICALLY THE ENTIRE
AREA TONIGHT. FIRST CONCERN IS FOR NORTHERN MISSOURI WHERE ALTHOUGH
CURRENT TEMPERATURES ARE ABOVE FREEZING...WETBULB TEMPS REMAIN BELOW
FREEZING. AS INITIAL SURGE OF MOISTURE WILL LIKELY BE SOMEWHAT LIGHT
IN THIS AREA...WETBULB EFFECTS MAY INITIALLY CAUSE A PERIOD OF LIGHT
FREEZING RAIN FOR COUNTIES ALONG THE IOWA BORDER. HOWEVER...AS
PRECIPITATION INTENSITY INCREASES...DOWNWARD TRANSFER OF +6C TO +10C
AIR IN THE WARM NOSE SHOULD ACTUALLY WARM SFC TEMPS...AND TRANSITION
FZRA OVER TO RAIN. OTHERWISE...BANDS OF CONVECTION FROM EAST CNTRL
KANSAS THROUGH CENTRAL MISSOURI WILL ENSURE AREAS APPROACHING
EXCESSIVE RAINFALL. INSPECTION OF AREA RADAR FROM OKLAHOMA PAINT A
SOMEWHAT OMINOUS SIGN...AS ECHOES HAVE ALIGNED MORE NORTH-SOUTH
PARALLELING THE MEAN 850-500 MB FLOW. WILL KEEP FLOOD WATCH
GOING...WITH FLOOD OUTLOOK DETAILING POSSIBLE RIVER CRESTS ALREADY
ISSUED...THINKING AT LEAST A FEW RIVER FLOOD WARNINGS WILL BE
INEVITABLE TONIGHT.
AS SYSTEM WRAPS UP EAST OF THE AREA...MODELS DEPICT A VERY
FORMIDABLE TROWAL AXIS AND ASSOCIATED DEFORMATION BAND INITIALLY
FORMING OVER NORTH CENTRAL OKLAHOMA...AND PROPAGATING/REDEVELOPING
NORTHEAST THROUGH WESTERN AND NORTHERN MISSOURI. HOWEVER...BOTH
FORECAST SOUNDINGS AND PARTIAL THICKNESS METHOD POINT TOWARDS A GOOD
DEAL OF DIFFICULTY IN TRANSITIONING TO SNOW...DESPITE THE INTENSE
DYNAMICAL COOLING. MORE LIKELY...TRANSITION WILL WAIT FOR BOTH THE
DYNAMICAL COOLING AND ADVECTIVE PROCESSES WITH LOW LEVEL WINDS
HOWLING OUT OF THE NORTH. THIS LOOKS TO SIGNIFICANTLY IMPACT SNOW
TOTALS...ESPECIALLY OVER THE SWRN CWA...WHICH WOULD BE THE LAST TO
RECEIVE THE ADVECTIVE COMPONENT. FEELING IS BEST COMBINATION OF
DEFORMATION BAND AND SUFFICIENT LOW LEVEL TEMPERATURES TO SUPPORT
SNOW WILL OCCUR ACROSS NORTH CENTRAL MISSOURI. HAVE HOISTED WINTER
STORM WARNING FOR NRN COUNTIES OF MISSOURI...AND ALTHOUGH INDIVIDUAL
CRITERIA TO SUPPORT A WARNING (IE 6 INCHES OF SNOW/QUARTER INCH OF
ICE) WILL LIKELY NOT BE MET...THE COMBINED EFFECTS OF THE WINTER
WEATHER...ALONG WITH INTENSE NORTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS AT OR ABOVE 40 MPH CAUSING SIGNIFICANT BLOWING AND DRIFTING OF
SNOW THAT DOES FALL.
21
MEDIUM RANGE (MONDAY-SATURDAY)...
AN UNSETTLED WEATHER PATTERN EMERGES BY MID WEEK AS SHORTWAVE
UNDERCUTS WESTERN U.S. UPPER RIDGE AND BEGINS THE NEXT SERIES OF
SYSTEMS WHICH WILL BRING A MIX OF WEATHER TYPES. PRIOR TO THIS
MONDAY WILL SEE THE EXIT OF THE POTENT WINTER STORM. BRISK NORTHWEST
WINDS AND AN INFLUX OF DRIER COLD AIR WILL OVERSPREAD THE REGION.
DEPENDING UPON SNOW AMOUNTS MAY NEED TO LOWER TEMPERATURES FURTHER
ACROSS THE NORTHERN CWA. WILL LIKELY SEE SOME MORNING SNOW SHOWERS
BUT ACCUMULATIONS WILL BE SPOTTY AND LIGHT AT BEST.
WARM AIR ADVECTION WILL BEGIN ON TUESDAY AS A NORTHWEST-SOUTHEAST
ORIENTED FRONT RETURNS NORTHEAST AS A WARM FRONT. HAVE ALLOWED THE
WARM SECTOR TO REACH THE SOUTHEAST AND WEST CENTRAL COUNTIES DURING
THE AFTERNOON SO MAX TEMPERATURES COULD END UP BEING ADJUSTED EITHER
WAY DUE TO TIMING ISSUES OF WARM FRONT.
ECMWF AND GFS NOW VERY SIMILAR IN HANDLING THE AFOREMENTIONED
UNDERCUTTING SHORTWAVE. 06Z GFS SEEMED OUT OF SYNC BUT THE GFS IS
BACK ON TRACK WITH ECMWF. TUESDAYS WARM FRONT IS EXPECTED TO STALL
NEAR THE IA/MO BORDER AND THEN PRESS BACK TO THE SOUTH AS THE NEXT
SHOT OF COLD CANADIAN AIR SURGES SOUTHWARD...JUST AS THE CENTRAL
ROCKIES SHORTWAVE ENTERS KS. EXPECTING TO SEE AIRMASS SATURATE
FAIRLY QUICKLY AS BAROCLINIC ZONE TIGHTENS OVER CENTRAL/SOUTHERN MO.
THIS LEADS TO A PRECIPITATION TYPE PROBLEM AND FIRST ATTEMPT IS TO
USE A NORTH/SOUTH STRATIFICATION WITH ALL LIQUID SOUTH OF I-70 AND A
WINTRY MIX NORTH. HAVE INTRODUCED SLIGHT CHANCE POPS FOR WEDNESDAY
AFTERNOON BUT IF CURRENT TREND IN MODELS CONTINUES CAN EASILY SEE
POPS BEING INCREASED. SAME CAN BE SAID FOR WEDNESDAY EVENING.
THURSDAY THROUGH SATURDAY NOT CLEAR CUT...THEN AGAIN WHEN DOES THE
END OF THE EXTENDED EVER LOOK CLEAR CUT IN THE WINTER. THE SURFACE
HIGH SLIDES EAST AND WARM ADVECTION PATTERN ALOFT SPREADS EASTWARD
ACROSS THE CENTRAL STATES WHILE THE UPPER FLOW TRANSITIONS TO A
WEST-SOUTHWEST PATTERN WITH FAST MOVING IMPULSES EJECTING FROM THE
BASE OF A DEEPENING UPPER TROUGH OVER THE SOUTHWESTERN U.S. BOUTS OF
ISENTROPIC LIFT WILL ACCOMPANY THESE FEATURES SO PERIODS OF LIGHT
PRECIPITATION POSSIBLE THROUGH FRIDAY BEFORE THE NEXT MAJOR SYSTEM
THREATENS US NEXT WEEKEND. THE SHORTWAVE WHICH THE 12Z GFS DROPS
SOUTHEAST FROM THE PACIFIC NORTHWEST AND INTO THE CENTRAL PLAINS ON
THURSDAY LOOKS SUSPECT AS ENSEMBLE MEMBERS SHOW LITTLE
AGREEMENT.
MJ
&&
.AVIATION...
MVFR CIGS HAVE SPREAD OVER TERMINALS...WITH IFR CONDITIONS NOT THAT
FAR AWAY TO THE SOUTH...AND PROGRESSING TOWARDS THE TERMINAL
CORRIDOR. HAVE TRENDED FORECAST TOWARDS IFR/LIFR DURING THE LATE
AFTERNOON AND EVENING HOURS...AS PRECIPITATION FINALLY MOVES IN.
RAIN WILL MIX WITH AND CHANGE OVER TO SNOW TOWARDS THE END OF THE
TAF PERIOD...WITH VERY GUSTY SFC WINDS EXPECTED. VSBY COULD END UP
MUCH WORSE WITH BLSN...BUT WILL HEDGE SOMEWHAT OPTIMISTIC FOR NOW.
21
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING FROM 9 PM SATURDAY TO 6 PM SUNDAY FOR
MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-MOZ012.
WINTER STORM WARNING FROM 9 PM SATURDAY TO 9 PM SUNDAY FOR
MOZ006-MOZ007-MOZ008.
FLOOD WATCH UNTIL NOON SUNDAY FOR MOZ017-MOZ021-MOZ022-MOZ023-
MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-MOZ033-
MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-
MOZ053-MOZ054.
SNOW AND BLOWING SNOW ADVISORY FROM 3 AM SUNDAY TO 3 PM SUNDAY
FOR MOZ013-MOZ020-MOZ021-MOZ028-MOZ029-MOZ037-MOZ043.
SNOW AND BLOWING SNOW ADVISORY FROM 6 AM SUNDAY TO 6 PM SUNDAY
FOR MOZ014-MOZ015-MOZ016-MOZ017-MOZ022-MOZ023-MOZ024-MOZ025-
MOZ030-MOZ031-MOZ032-MOZ038-MOZ039.
KS...SNOW AND BLOWING SNOW ADVISORY FROM 3 AM SUNDAY TO 3 PM SUNDAY
FOR KSZ025-KSZ057-KSZ102-KSZ103-KSZ104-KSZ105.
FLOOD WATCH UNTIL NOON SUNDAY FOR KSZ057-KSZ060-KSZ103-KSZ104-
KSZ105.Hazardous weather outlook, Feb 16, 12:46 PM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CST SAT FEB 16 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1246 PM CST SAT FEB 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG STORM SYSTEM WILL MOVE INTO THE SOUTHERN PLAINS THIS
AFTERNOON...AND LIFT NORTHEAST INTO SOUTHWEST MISSOURI BY LATE
TONIGHT. THE ATTENDANT SURFACE LOW WILL BE MOVING INTO SOUTHWEST
MISSOURI AROUND MIDNIGHT. AHEAD OF THIS LOW...ABUNDANT MOISTURE WILL
BE PULLED NORTHWARD...AND IS EXPECTED TO LEAD TO A WIDESPREAD AREA OF
HEAVY RAINFALL WITH EMBEDDED ISOLATED THUNDER ACROSS WEST CENTRAL
AND CENTRAL MISSOURI...MAINLY ALONG AND SOUTH OF A LINE FROM KANSAS
CITY TO KIRKSVILLE. A FLOOD WATCH IS IN EFFECT FOR THAT AREA...WITH
RAINFALL AMOUNTS OF ONE TO TWO INCHES POSSIBLE. WITH ALREADY WET
ANTECEDENT CONDITIONS...THERE IS THE POTENTIAL OF RIVER FLOODING FROM
THIS EVENT...ESPECIALLY IN RIVERS ALONG AND SOUTH OF THE MISSOURI
RIVER. SOME THUNDER MAY ACCOMPANY THIS HEAVIER RAINFALL...BUT NO
SEVERE STORMS ARE EXPECTED.
IN NORTHERN MISSOURI TONIGHT...PRECIPITATION MAY BEGIN AS FREEZING
RAIN AS TEMPERATURES DROP TO AROUND THE FREEZING MARK...BUT THEN MAY
GO BACK TO RAIN AS TEMPERATURES RISE BACK ABOVE FREEZING. TOWARD THE
MORNING HOURS...A TRANSITION BACK TO FREEZING RAIN AND SNOW MAY OCCUR
AS THE LOW PRESSURE AREA MOVES TO THE EAST AND NORTH WINDS
INCREASE...BRINGING COLDER AIR BACK INTO THE AREA. ICE ACCUMULATIONS
ARE EXPECTED TO BE A QUARTER OF AN INCH OR LESS...WITH SNOWFALL BY
THE SUNRISE HOUR AT AN INCH OR LESS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DURING THE DAY ON SUNDAY...THE STORM SYSTEM WILL BE MOVING OFF INTO
ILLINOIS. AS IT DOES...STRONG NORTHWEST WINDS WILL BRING IN COLDER
AIR...WHICH WILL BRING A TRANSITION FROM RAIN AND FREEZING RAIN OVER
TO SNOW. AT THIS TIME IT APPEARS THE HEAVIEST SNOWFALL SHOULD OCCUR
IN A BAND FROM AROUND KANSAS CITY AND ST JOSEPH...NORTH EAST INTO
NORTH CENTRAL MISSOURI. UP TO 3 TO 6 INCHES OF SNOWFALL MAY OCCUR IN
THIS AREA...WITH THE GREATEST PROBABILITY OF HEAVIER SNOWFALL
OCCURRING IN NORTH CENTRAL AND NORTHEAST MISSOURI ALONG THE IOWA
BORDER. NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS POSSIBLY EXCEEDING
40 MPH WILL ALSO CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW.
NEAR WHITE OUT CONDITIONS MAY OCCUR AT TIMES DURING THE DAY ON
SUNDAY...ESPECIALLY ACROSS NORTHERN MISSOURI.
ALL THE SNOW SHOULD BEGIN TO TAPER OFF FROM WEST TO EAST IN THE
AFTERNOON...BUT THE GUSTY NORTHWEST WINDS WILL CONTINUE INTO SUNDAY
NIGHT...WHICH WILL CONTINUE TO BLOW AND DRIFT THE SNOW THAT HAS
FALLEN.
A WINTER STORM WATCH IS IN EFFECT FOR EXTREME NORTHEAST KANSAS AND
NORTHERN MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF EXCESSIVE
RAINFALL...FLOODING...AND SNOW ACCUMULATIONS TONIGHT THROUGH SUNDAY
ARE APPRECIATED.
21
Winter Storm, Leavenworth
- When
- February 16, 9:00 PM CST to February 17, 7:00 PM CST
- Where
- Leavenworth forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Up to six inches of snow was reported across northern portions of the county. There was blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, February 16 to 17, 20081 death · $500,000 · 16 events
- Flash Flooding in Oklahoma, February 16 to 17, 20081 death · 2 events
- Tornado and Damaging Wind in Louisiana, February 16, 2008$200,000 · EF1 · 2 events
- Tornado and Damaging Winds in Texas, February 16, 2008$50,000 · EF1 · 3 events
- Lightning Strikes in Arkansas, February 16, 2008$41,000 · 2 events
- Tornado and Hail in Texas, February 16, 2008$27,000 · EF0 · 9 events
- Damaging Winds in Louisiana, February 16, 2008$30,000 · 54 kt wind · 4 events
- Winter Storm and Flooding in Missouri, February 16 to 19, 2008$2,000 · 21 events
- Winter Storm and Winter Weather in Iowa, February 16 to 17, 200816 events
- Winter Storm and Winter Weather in Texas, February 16, 200810 events
- Hail in Texas, February 16, 20081.25 in hail · 5 events
- Heavy Snow in New Mexico, February 16, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81976.